Anxiety, Depression, Health, Relationships, Sex

Chronic Conditions and Medications That Can Lead to Sexual Dysfunction

Sexual dysfunction often refers to different symptoms in men and women, yet can share similar underlying causes.  In women, it is often characterized by low sexual desire or various disorders including sexual arousal, orgasm, and sexual pain.  In men, erectile dysfunction (ED) is just that: difficulty getting or keeping erections sufficient for intercourse.  ED is often the result of an untreated underlying condition, like diabetes or hypertension.  Female sexual dysfunction, on the other hand, is often more complex and can be a side effect of another condition and/or can involve emotional, physical or environmental aspects.

Recent studies estimate that prescription medications cause approximately one in four cases of sexual dysfunction.  Here, I’ll discuss some of the medical conditions and major classes of drugs that can negatively impact your sex life.

High Blood Pressure

This condition can directly lead to sexual dysfunction, as can the medicines used to treat it.  These medications act by lowering the pressure inside blood vessels, thereby decreasing the strain on the heart.  In men, this decreased blood flow can interfere with erections, ejaculation and sexual desire.  In women, decreased sexual desire, difficulties achieving orgasm and vaginal dryness are common side effects.

High Cholesterol

Statins and other drugs used to treat this condition, often act by limiting the availability of cholesterol.  Cholesterol is a vital building block of hormones, including testosterone, estrogen and other sex hormones.  Therefore, a reduction in cholesterol no doubt can lead to reduced production of these hormones.

Diabetes

This condition can damage blood vessels and nerves, two big components of sexual function.  As with high blood pressure, the reduced blood flow resulting from damaged vessels can contribute to sexual dysfunction.

Depression/Anxiety

Antidepressants act by blocking chemicals in the brain, particularly chemicals that relay signals between nerve cells: serotonin, norepinephrine and acetylcholine.  It is well documented that decreased libido, diminished ability to orgasm, impotence and ejaculation are associated with antidepressant usage.

If you are experiencing any of these symptoms as a result of the condition or treatment, speak with your doctor about switching medications, decreasing dosages, or possible non-medical interventions.  It is also important to consult your doctor about your overall health, and if you’re fit for sexual activity.

Tags: , , , , ,

Author: David B. Samadi, MD - Chairman of Urology and Chief of Robotic Surgery at Lenox Hill Hospital - Medical Contributor

Dr. David B. Samadi is the Chairman of Urology, Chief of Robotic Surgery and Lenox Hill Hospital, and Professor of Urology at Hofstra North Shore-LIJ School of Medicine in New York City. He is a board-certified urologist and an oncologist specializing in the diagnosis and treatment of urologist diseases, prostate cancer, kidney cancer and bladder cancer, and specializes in advanced minimally invasive treatments for prostate cancer, including laparoscopic radical prostatectomy and laparoscopic robotic radical prostatectomy. Dr. Samadi developed his own SMART (Samadi Modified Advanced Robotic Technique) surgery for the robotic removal of cancerous prostates.

Visit website: www.roboticoncology.com

Comments are closed.

Featured Editorial

  • Living with Prostate Cancer: It’s Complicated

    I guess it’s part of the male provider-protector thing: A recent survey found that men with advanced prostate cancer worry more about burdening their family and friends than about dying. That’s only one surprising fact from a fascinating and sometimes […]

Subscribe to our RSS Feed

Latest Tweets

Archives

© 2014 Talking About Men's Health™. Powered by WordPress.

Daily Edition Theme by WooThemes - Premium WordPress Themes